Kansas, 2004

Hail and Damaging Wind in Kansas, June 11, 2004

June 11, 2004 · NWS ICT · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 2:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 11, 2:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT FRI JUN 11 2004

.DISCUSSION...

TDY-TNGHT
HAD SOME ELEVATED CONVECTION FIRE OFF OVER S CENTRL KS EARLY THIS
MORNING BUT EXPECT IT WILL RACE OUT OF OUR AREA QUICKLY. SO WILL
JUST KEEP SOME EARLY MORNING POPS FOR EAST OF THE TURNPIKE. LOW
CLOUDS LOOK TO DEVELOP ONCE AGAIN OVER S CENTRL/SE KS EARLY THIS
MORNING BUT SHOULD SCOUR OUT FROM W TO E...HOWEVER THE LOW CLOUDS
COULD LINGER INTO THE AFTERNOON HRS OVER SE KS. MEANWHILE THE VERY
WARM AND DRY AIR THAT WAS OVER WESTERN KS YESTERDAY WILL SHIFT E
TDY. HOW FAR EAST WILL BE THE KEY ON TEMPS. STILL FEEL THAT DAMP
SOILS SHOULD KEEP THINGS FROM GETTING TOO WARM...NONE THE LESS IT
WILL BE WARMER THAN YESTERDAY.

LOTS OF FACTORS TO PONDER FOR CONVECTION SETUP TDY INTO TNGHT. ALL
WILL DEPEND ON WHERE DRY LINE BNDY SETS UP LATER THIS AFTERNOON AND
HOW LOW CLOUDS BEHAVE. FEEL THAT MODELS ARE TRYING TO PUSH THINGS A
BIT TOO FAR TO THE WEST...AND AM FAVORING MORE OF A GFS/UKMET
SOLUTION. STORMS SHOULD FIRE ALONG THE DRY LINE LATER THIS AFTERNOON
IN S CENTRL KS...WITH DECENT INSTABILITY AND SHEAR SUPPORTIVE OF
SVR. THE 0-6KM SHEAR VECTOR SUGGESTS DISCRETE CELLS. LOW LEVEL
HELICITY COULD INCREASE MORE THEN WHAT THE MODELS ARE SUGGESTING
DURING THE EVENING HRS SO THIS WILL NEED TO BE WATCHED BY
DAYSHIFTER. WILL PUT CHANCE POPS IN AFTER MIDNIGHT AS THETA E
ADVECTION INCREASES OVER THE AREA WITH 850 MSTR COMING BACK INTO THE
PICTURE. THIS LOOKS TO RESULT IN SOME DEVELOPING ELEVATED CONVECTION
VERY LATE TNGHT OR EARLY MORNING ON SATURDAY.

SAT-SUN
SVR POTENTIAL FOR SAT WILL BE DETERMINED BY FRI NGHTS POSSIBLE
EPISODE...AND HOW LONG IT LASTS INTO SATURDAY. LOOKS LIKE SHOWERS
AND STORMS COULD BE LINGERING INTO EARLY SATURDAY WITH PLENTY OF
CLOUD COVER HAMPERING TEMPS...THEREFORE WILL DROP HIGHS BELOW
GUIDANCE. DRY LINE WILL TRY AND RE-ESTABLISH ITSELF OVER S CENTRL KS
WHICH WILL BE THE FOCUS AS ANOTHER WAVE MOVES INTO THE PICTURE. SVR
POTENTIAL WILL BE DEPENDENT ON AMOUNT OF CLEARING ACROSS SOUTHERN KS.
IF THINGS CAN CLEAR OUT THEN THINGS WILL NEED TO BE WATCHED VERY
CLOSELY GIVEN EXPECTED STRONG DIRECTIONAL SHEAR IN THE VICINITY OF
THE DRY LINE BNDY. THINGS DONT REALLY CHANGE MUCH HEADING INTO
SUNDAY AS DEEP MSTR REMAINS OVER THE AREA WITH CHANCES OF STORMS
DEVELOPING AGAIN IN THE AFTERNOON.

EXTENDED: MON-THUR
FRONTAL BNDY LOOKS TO FINALLY PUSH SOUTH OF KS BY LATE MON INTO
EARLY TUES AS UPPER PATTERN TRANSITIONS INTO A NW FLOW
REGIME...THUS ENDING OUR PRECIP CHANCES. WILL KEEP FCST DRY FOR
TUES-THUR OF NEXT WEEK.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         90  69  85  70 /  30  30  30  30
HUTCHINSON      91  68  86  68 /  20  30  30  30
NEWTON          90  68  85  69 /  30  30  30  30
ELDORADO        90  69  85  70 /  30  30  30  30
STROTHER FIELD  90  69  85  71 /  30  30  30  30
RUSSELL         92  65  86  66 /  10  30  30  30
GREAT BEND      92  66  86  67 /  10  30  30  30
SALINA          91  66  85  67 /  20  30  30  30
MCPHERSON       91  67  85  68 /  20  30  30  30
COFFEYVILLE     88  71  84  71 /  20  20  30  30
CHANUTE         87  70  84  71 /  20  20  30  30
IOLA            87  70  84  71 /  20  20  30  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jun 10, 11:15 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 AM CDT FRI JUN 11 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1215 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SCATTERED THUNDERSTORMS MAY DEVELOP AFTER 2 AM ACROSS
CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. HOWEVER,
WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH
OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY
BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS
SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE
STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER
SCENARIO.

MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT
IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT.
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT, BUT MAY
BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/JAKUB/COX

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
June 11, 3:00 AM CST
Where
Chase County, 5 mi W of Elmdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.733

Thunderstorm Wind, Chase

When
June 11, 3:30 AM CST to 4:30 AM CST
Where
Chase County, Cottonwood Falls
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.533

Several six inch tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402672, 5402673.